MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH MRH KNEE FEM XS LFT; PROSTHESIS, KNEE, FEMOROTIBIAL, CONSTRAINED, CEMENTED, METAL/POLYMER

STRYKER ORTHOPAEDICS-MAHWAH MRH KNEE FEM XS LFT; PROSTHESIS, KNEE, FEMOROTIBIAL, CONSTRAINED, CEMENTED, METAL/POLYMER
Model Number 6481-1-100
Medical Device Problem Codes Fracture (1260); Loss of Osseointegration (2408); Device Dislodged or Dislocated (2923)
Health Effect - Clinical Code Ambulation or Postural Difficulties (2544)
Date of Event 03/23/2022
Type of Reportable Event Serious Injury
Event or Problem Description
The following was reported: "patient presented on (b)(6) 2022 orthopaedics clinic outpatient clinic for second opinion.Diagnosis by ct, scintigraphy and x-ray.Loosening knee tep left with pathological mobility knee left with fracture of femoral condyle (stryker revision prosthesis).Revision surgery (b)(6) 2023 with explantation femoral shield and mobile parts tibial, extensive synovectomy, palacosspac insertion knee left.Condition after tibial plateau fracture 2012 left, condition after knee tep implantation 2013, condition after knee tep replacement 2016, condition after knee tep replacement 2018, condition after implantation retropatellar knee replacement 2020." additional requests for further information have been submitted.
 
Additional Manufacturer Narrative
It was noted that the device is not available for evaluation.Should additional information become available, it will be provided in a supplemental report upon completion of the investigation.
 
Event or Problem Description
The following was reported: "patient presented on (b)(6) 2022 orthopaedics clinic outpatient clinic for second opinion.Diagnosis by ct, scintigraphy and x-ray.Loosening knee tep left with pathological mobility knee left with fracture of femoral condyle (stryker revision prosthesis).Revision surgery on (b)(6) 2023 with explantation femoral shield and mobile parts tibial, extensive synovectomy, palacosspac insertion knee left.Condition after tibial plateau fracture 2012 left, condition after knee tep implantation 2013, condition after knee tep replacement 2016, condition after knee tep replacement 2018, condition after implantation retropatellar knee replacement 2020.".
 
Additional Manufacturer Narrative
Reported event: an event regarding loosening and fracture involving a mrh femoral component was reported.The event was confirmed.Method & results: device evaluation and results: material analysis, visual, dimensional and functional inspections were not performed as no devices were returned.Clinician review: a review of the provided medical records by a clinical consultant stated the following comment: "this patient underwent a total knee arthroplasty following a tibial plateau fracture in 2012.The patient had several revisions and ultimately was revised with a rotating hinge prosthesis.Subsequently, the rotating hinge prosthesis loosened and there was a fracture of the femoral condyle of the prosthesis.The patient was revised using a bolus of cement on the femoral side articulating with the tibial implant.I can confirm that the patient had a rotating hinge prosthesis and eventually had an arthroplasty with a bolus of cement articulating with the tibial insert.I was able to review x-rays.The root cause of this event cannot be determined with certainty.The causes of loosening of a rotating hinge implant with fracture of the femoral condyle are multifactorial including surgical technique factors, patient factors including activity level and bmi and implant factors." device history review: review of the device history records indicate devices were manufactured and accepted into final stock with no reported discrepancies.Complaint history review: there have been no other similar events for the reported lot.Conclusion: the patient was revised due loosening and fracture femoral component.The event was confirmed via evaluation of medical records by a clinical consultant.No further investigation for this event is required at this time.If additional information becomes available to indicate further evaluation is warranted, this record will be reopened.A review of the provided medical records by a clinical consultant stated the following comment: "this patient underwent a total knee arthroplasty following a tibial plateau fracture in 2012.The patient had several revisions and ultimately was revised with a rotating hinge prosthesis.Subsequently, the rotating hinge prosthesis loosened and there was a fracture of the femoral condyle of the prosthesis.The patient was revised using a bolus of cement on the femoral side articulating with the tibial implant.I can confirm that the patient had a rotating hinge prosthesis and eventually had an arthroplasty with a bolus of cement articulating with the tibial insert.I was able to review x-rays.The root cause of this event cannot be determined with certainty.The causes of loosening of a rotating hinge implant with fracture of the femoral condyle are multifactorial including surgical technique factors, patient factors including activity level and bmi and implant factors.".
 
Additional Manufacturer Narrative
Reported event: an event regarding loosening and fracture involving a mrh femoral component was reported.The event was confirmed via medical review and visual inspection of the returned device.Method & results: device evaluation and results: visual inspection: shows a secondary electron image of the fracture origin, no evidence of shrinkage or heavy porosity was observed near this region, or any fracture surfaces examined.The secondary electron microscope image shows a representative area of the propagation region of the fracture surface, showing fatigue striations, indicating the fracture propagated in fatigue.Energy dispersive spectroscopy (eds) was performed on the base material of the fracture surface of the femoral component to characterise its material composition.Elemental constituents included cobalt, chromium, molybdenum and silicon which are consistent with cobalt, chromium and molybdenum casting alloy [3].Review of the mrhk femoral component, catalogue # 6481-1-100, lot code anf3f confirmed fracture of the device.Characterisation using stereo microscopy and scanning electron microscopy confirmed fracture of the lateral condyle in fatigue.No manufacturing or material related defects were observed on the examined areas of the components.Clinician review: a review of the provided medical records by a clinical consultant stated the following comment: "this patient underwent a total knee arthroplasty following a tibial plateau fracture in 2012.The patient had several revisions and ultimately was revised with a rotating hinge prosthesis.Subsequently, the rotating hinge prosthesis loosened and there was a fracture of the femoral condyle of the prosthesis.The patient was revised using a bolus of cement on the femoral side articulating with the tibial implant.I can confirm that the patient had a rotating hinge prosthesis and eventually had an arthroplasty with a bolus of cement articulating with the tibial insert.I was able to review x-rays.The root cause of this event cannot be determined with certainty.The causes of loosening of a rotating hinge implant with fracture of the femoral condyle are multifactorial including surgical technique factors, patient factors including activity level and bmi and implant factors." device history review: review of the device history records indicate devices were manufactured and accepted into final stock with no reported discrepancies.Complaint history review: there have been no other similar events for the reported lot.Conclusion: the patient was revised due loosening and fracture femoral component.Visual inspection: shows a secondary electron image of the fracture origin, no evidence of shrinkage or heavy porosity was observed near this region, or any fracture surfaces examined.The secondary electron microscope image shows a representative area of the propagation region of the fracture surface, showing fatigue striations, indicating the fracture propagated in fatigue.Energy dispersive spectroscopy (eds) was performed on the base material of the fracture surface of the femoral component to characterise its material composition.Elemental constituents included cobalt, chromium, molybdenum and silicon which are consistent with cobalt, chromium and molybdenum casting alloy [3].Review of the mrhk femoral component, catalogue # 6481-1-100, lot code anf3f confirmed fracture of the device.Characterisation using stereo microscopy and scanning electron microscopy confirmed fracture of the lateral condyle in fatigue.No manufacturing or material related defects were observed on the examined areas of the components.A review of the provided medical records by a clinical consultant stated the following comment: "this patient underwent a total knee arthroplasty following a tibial plateau fracture in 2012.The patient had several revisions and ultimately was revised with a rotating hinge prosthesis.Subsequently, the rotating hinge prosthesis loosened and there was a fracture of the femoral condyle of the prosthesis.The patient was revised using a bolus of cement on the femoral side articulating with the tibial implant.I can confirm that the patient had a rotating hinge prosthesis and eventually had an arthroplasty with a bolus of cement articulating with the tibial insert.I was able to review x-rays.The root cause of this event cannot be determined with certainty.The causes of loosening of a rotating hinge implant with fracture of the femoral condyle are multifactorial including surgical technique factors, patient factors including activity level and bmi and implant factors.".
 
Event or Problem Description
The following was reported: "patient presented on (b)(6) 2022 orthopaedics clinic outpatient clinic for second opinion.Diagnosis by ct, scintigraphy and x-ray.Loosening knee tep left with pathological mobility knee left with fracture of femoral condyle (stryker revision prosthesis).Revision surgery (b)(6) 2023 with explantation femoral shield and mobile parts tibial, extensive synovectomy, palacosspac insertion knee left.Condition after tibial plateau fracture 2012 left, condition after knee tep implantation 2013, condition after knee tep replacement 2016, condition after knee tep replacement 2018, condition after implantation retropatellar knee replacement 2020.".

Brand Name
MRH KNEE FEM XS LFT
Common Device Name
PROSTHESIS, KNEE, FEMOROTIBIAL, CONSTRAINED, CEMENTED, METAL/POLYMER
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
Manufacturer (Section G)
STRYKER ORTHOPAEDICS-LIMERICK
raheen business park
limerick NJ NA
EI   NA
Manufacturer Contact
anna ryan
raheen business park
limerick NA
EI   NA
61498200
MDR Report Key16642213
Report Number0002249697-2023-00327
Device Sequence Number6120437
Product Code KRO
UDI-Device Identifier07613327045109
UDI-Public07613327045109
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K002552
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2023
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/13/2024
2 Devices were Involved in the Event: 1   2  
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date02/28/2021
Device Model Number6481-1-100
Device Catalogue Number64811100
Device Lot NumberANF3F
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 03/06/2023
Supplement Date Received by Manufacturer07/10/2023
07/19/2024
Initial Report FDA Received Date03/30/2023
Supplement Report FDA Received Date07/14/2023
08/13/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/05/2016
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age64 YR
Patient SexMale
Patient Weight100 KG